Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol

Brent A Bauer, Peter L. Elkin, Dana Erickson, George G. Klee, Michael D. Brennan

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

An 87-year-old woman was referred for evaluation of nervousness, tremor, insomnia, and fatigue of 2 months' duration. Initial laboratory evaluation revealed a suppressed thyrotropin level and an elevated triiodothyronine level. A review of her medications revealed that she had started taking several dietary supplements at the recommendation of her chiropractor before the onset of symptoms. One of these was tiratricol (3,5,3′-triiodothyroacetic acid or Triac), a substance sold as a dietary supplement despite classification as a drug by the Food and Drug Administration. Tiratricol has weak thyromimetic effects, can inhibit pituitary thyrotropin secretion, and in higher doses can significantly stimulate metabolism. Such was the case with this patient who presented with signs, symptoms, and biochemical evidence of hyperthyroidism that promptly resolved after discontinuation of tiratricol therapy. To our knowledge, this is the first reported case of documented thyrotoxicosis secondary to tiratricol use. Because tiratricol is still available for sale on several Internet sites, this case emphasizes the importance of inquiring about the use of dietary supplements in all patients. The availability of such products on the Internet increases the already complex task of monitoring patients' use of dietary supplements.

Original languageEnglish (US)
Pages (from-to)587-590
Number of pages4
JournalMayo Clinic Proceedings
Volume77
Issue number6
StatePublished - 2002

Fingerprint

Hyperthyroidism
Dietary Supplements
Thyrotropin
Internet
Thyrotoxicosis
Sleep Initiation and Maintenance Disorders
Physiologic Monitoring
Triiodothyronine
Tremor
United States Food and Drug Administration
3,3',5-triiodothyroacetic acid
Signs and Symptoms
Fatigue
Anxiety
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Bauer, B. A., Elkin, P. L., Erickson, D., Klee, G. G., & Brennan, M. D. (2002). Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol. Mayo Clinic Proceedings, 77(6), 587-590.

Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol. / Bauer, Brent A; Elkin, Peter L.; Erickson, Dana; Klee, George G.; Brennan, Michael D.

In: Mayo Clinic Proceedings, Vol. 77, No. 6, 2002, p. 587-590.

Research output: Contribution to journalArticle

Bauer, BA, Elkin, PL, Erickson, D, Klee, GG & Brennan, MD 2002, 'Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol', Mayo Clinic Proceedings, vol. 77, no. 6, pp. 587-590.
Bauer, Brent A ; Elkin, Peter L. ; Erickson, Dana ; Klee, George G. ; Brennan, Michael D. / Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol. In: Mayo Clinic Proceedings. 2002 ; Vol. 77, No. 6. pp. 587-590.
@article{3b1ea3fa7f82466897cb5eb90ee9e2b9,
title = "Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol",
abstract = "An 87-year-old woman was referred for evaluation of nervousness, tremor, insomnia, and fatigue of 2 months' duration. Initial laboratory evaluation revealed a suppressed thyrotropin level and an elevated triiodothyronine level. A review of her medications revealed that she had started taking several dietary supplements at the recommendation of her chiropractor before the onset of symptoms. One of these was tiratricol (3,5,3′-triiodothyroacetic acid or Triac), a substance sold as a dietary supplement despite classification as a drug by the Food and Drug Administration. Tiratricol has weak thyromimetic effects, can inhibit pituitary thyrotropin secretion, and in higher doses can significantly stimulate metabolism. Such was the case with this patient who presented with signs, symptoms, and biochemical evidence of hyperthyroidism that promptly resolved after discontinuation of tiratricol therapy. To our knowledge, this is the first reported case of documented thyrotoxicosis secondary to tiratricol use. Because tiratricol is still available for sale on several Internet sites, this case emphasizes the importance of inquiring about the use of dietary supplements in all patients. The availability of such products on the Internet increases the already complex task of monitoring patients' use of dietary supplements.",
author = "Bauer, {Brent A} and Elkin, {Peter L.} and Dana Erickson and Klee, {George G.} and Brennan, {Michael D.}",
year = "2002",
language = "English (US)",
volume = "77",
pages = "587--590",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "6",

}

TY - JOUR

T1 - Symptomatic hyperthyroidism in a patient taking the dietary supplement tiratricol

AU - Bauer, Brent A

AU - Elkin, Peter L.

AU - Erickson, Dana

AU - Klee, George G.

AU - Brennan, Michael D.

PY - 2002

Y1 - 2002

N2 - An 87-year-old woman was referred for evaluation of nervousness, tremor, insomnia, and fatigue of 2 months' duration. Initial laboratory evaluation revealed a suppressed thyrotropin level and an elevated triiodothyronine level. A review of her medications revealed that she had started taking several dietary supplements at the recommendation of her chiropractor before the onset of symptoms. One of these was tiratricol (3,5,3′-triiodothyroacetic acid or Triac), a substance sold as a dietary supplement despite classification as a drug by the Food and Drug Administration. Tiratricol has weak thyromimetic effects, can inhibit pituitary thyrotropin secretion, and in higher doses can significantly stimulate metabolism. Such was the case with this patient who presented with signs, symptoms, and biochemical evidence of hyperthyroidism that promptly resolved after discontinuation of tiratricol therapy. To our knowledge, this is the first reported case of documented thyrotoxicosis secondary to tiratricol use. Because tiratricol is still available for sale on several Internet sites, this case emphasizes the importance of inquiring about the use of dietary supplements in all patients. The availability of such products on the Internet increases the already complex task of monitoring patients' use of dietary supplements.

AB - An 87-year-old woman was referred for evaluation of nervousness, tremor, insomnia, and fatigue of 2 months' duration. Initial laboratory evaluation revealed a suppressed thyrotropin level and an elevated triiodothyronine level. A review of her medications revealed that she had started taking several dietary supplements at the recommendation of her chiropractor before the onset of symptoms. One of these was tiratricol (3,5,3′-triiodothyroacetic acid or Triac), a substance sold as a dietary supplement despite classification as a drug by the Food and Drug Administration. Tiratricol has weak thyromimetic effects, can inhibit pituitary thyrotropin secretion, and in higher doses can significantly stimulate metabolism. Such was the case with this patient who presented with signs, symptoms, and biochemical evidence of hyperthyroidism that promptly resolved after discontinuation of tiratricol therapy. To our knowledge, this is the first reported case of documented thyrotoxicosis secondary to tiratricol use. Because tiratricol is still available for sale on several Internet sites, this case emphasizes the importance of inquiring about the use of dietary supplements in all patients. The availability of such products on the Internet increases the already complex task of monitoring patients' use of dietary supplements.

UR - http://www.scopus.com/inward/record.url?scp=0036263690&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036263690&partnerID=8YFLogxK

M3 - Article

VL - 77

SP - 587

EP - 590

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 6

ER -